Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 162, NWS Springfield, MO

June 12, 2015Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2015, 11:13 PM CDT for Cherokee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2015, 11:13 PM CDT (04:13 UTC)
Expired
Jun 12, 2015, 11:48 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS53 KSGF 130413
SVRSGF
KSC021-130500-
/O.NEW.KSGF.SV.W.0162.150613T0413Z-150613T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 PM CDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1109 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHWEST OF COLUMBUS...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...LAW ENFORCEMENT. TREES WERE REPORTED DOWN NEAR OR IN      
  CHETOPA. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CARONA...COLUMBUS...FAULKNER...HALLOWELL...MELROSE...ROSELAND...
  SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...WEIR AND WEST
  MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9508 3734 9467 3699 9499 3700 9503
      3703 9508 3733 9509
TIME...MOT...LOC 0412Z 215DEG 18KT 3711 9502

HAIL...<.75IN
WIND...60MPH

$$
2 follow-up statements
852 
WWUS53 KSGF 130430
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CDT FRI JUN 12 2015

KSC021-130500-
/O.CON.KSGF.SV.W.0162.000000T0000Z-150613T0500Z/
CHEROKEE KS-
1130 PM CDT FRI JUN 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHEROKEE COUNTY UNTIL MIDNIGHT CDT...

AT 1129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
COLUMBUS...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CARONA...COLUMBUS...FAULKNER...HALLOWELL...ROSELAND...SCAMMON...
SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...WEIR AND WEST MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9508 3734 9476 3733 9468 3710 9489
      3710 9499 3711 9508 3732 9509
TIME...MOT...LOC 0431Z 215DEG 18KT 3719 9495

HAIL...<.75IN
WIND...60MPH

$$

DSA
368 
WWUS53 KSGF 130448
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT FRI JUN 12 2015

KSC021-130456-
/O.CAN.KSGF.SV.W.0162.000000T0000Z-150613T0500Z/
CHEROKEE KS-
1148 PM CDT FRI JUN 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
CONSIDERED SEVERE. HEAVY RAINFALL IS STILL EXPECTED. 

LAT...LON 3734 9508 3734 9476 3733 9468 3710 9489
      3710 9499 3711 9508 3732 9509
TIME...MOT...LOC 0446Z 215DEG 18KT 3725 9490

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:44 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 6:44 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT Fri Jun 12 2015

...00z Aviation Update...

.SHORT TERM...(This Evening through Saturday)
Issued at 238 PM CDT FRI JUN 12 2015

Widely scattered showers and thunderstorms have developed this
afternoon near the Interstate 44 corridor along an old outflow
boundary. Additional convection has fired across the eastern
Ozarks in an uncapped air mass. The atmosphere is supportive of a
locally damaging wind gust threat, although a drier air mass in
the 500-300 mb layer will likely preclude a more substantial
microburst threat. We will have to watch areas back towards I-49
late this afternoon and this evening as we may see a brief window
of better microburst potential if storms can redevelop.

Scattered thunderstorms will then continue into this evening
before diminishing. We are then expecting more thunderstorms to
spread into/develop across extreme southeastern Kansas and western
Missouri later tonight as a developing low level jet interacts
with a frontal boundary. Locally heavy rainfall/lightning will be
the main potential hazard with overnight activity. Lows tonight
will be slightly cooler than those of last night with most areas
falling into the upper 60s to lower 70s.

.LONG TERM...(Saturday Night through Friday)
Issued at 238 PM CDT FRI JUN 12 2015

While that front will lift back north of the region on Saturday,
multiple short wave troughs will continue the threat for showers
and thunderstorms this weekend. We are not looking at a washout by
any means, but scattered to numerous thunderstorms will occur.
Locally heavy rainfall is expected with these storms given what
will be a high moisture content in the atmosphere. While clouds
and precipitation will keep highs a bit cooler this weekend, muggy
conditions are expected.

Global models then continue to indicate an upper level
trough/weakness moving east into the region early next week.
Models also want to bring that front back south...at least
approaching portions of central Missouri. With abnormally high
atmospheric moisture content continuing, the synoptic setup
appears favorable for a heavy rainfall threat into the middle of
next week. A Flash Flood Watch may eventually be required for
parts of the area. We will continue to hit this concern in the
Hazardous Weather Outlook. Temperatures may be slightly cooler
next week with the expected rainfall, but conditions will remain
humid.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 644 PM CDT FRI JUN 12 2015

A cluster of showers and T'storms developed across far southeast
Kansas and southwest Missouri late this afternoon. This line of
convection is having an initial impact on the JLN terminal with
low vis and ceilings. This activity is nearing SGF and may make it
as far east as BBG.

Winds have been variable over JLN and expect that to continue as
long as the storms are in close proximity. Eventually, this
cluster of storms should decay this evening, however, kept VCTS around
JLN as there is a signal for additional development over SE KS/ SW
MO later tonight.

Low confidence BR potential for BBG early Saturday. Any vis issues
should remain in the MVFR range...that is if they occur at all.
Convection will once again be possible Saturday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Frye
Hazardous weather outlook, Jun 12, 8:52 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT FRI JUN 12 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
852 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL PERSIST INTO THIS EVENING ACROSS THE
OUTLOOK AREA. FREQUENT LIGHTNING AND BRIEF FLOODING WILL OCCUR
WITH STRONGER AND LONGER LIVED STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STORMS WILL REMAIN POSSIBLE AT TIMES THROUGH THE WEEKEND BUT
THERE WILL BE BREAKS IN THE RAIN EACH DAY. CHANCES FOR
THUNDERSTORMS WILL THEN INCREASE DURING THE EARLY AND MIDDLE
PORTIONS OF NEXT WEEK. SOME STRONGER STORMS WILL PRODUCE FREQUENT
LIGHTNING AND DOWNPOURS.

HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING MAY EVOLVE BY EARLY
NEXT WEEK AS A FRONT STALLS NEAR OR OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 12, 7:04 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/12/2015                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 69 NEAR BAXTER SPRINGS HAD WATER OVER THE
            ROADWAY. LOW WATER CROSSINGS THROUGHOUT THE COUNTY WERE
            ALSO FLOODED.

&&

BURCHFIELD
Local storm report, Jun 12, 7:16 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 SE GRAVOIS MILLS      38.29N 92.80W
06/12/2015                   MORGAN             MO   BROADCAST MEDIA

            TREE DOWN OVER AN OUTBUILDING

&&

BURCHFIELD
Local storm report, Jun 12, 7:23 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     ROCKY MOUNT             38.27N 92.72W
06/12/2015                   MORGAN             MO   911 CALL CENTER

            TREES AND POWER LINES DOWN

&&

BURCHFIELD
Special weather statement, Jun 12, 7:42 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT FRI JUN 12 2015

MOZ057-058-130115-
MARIES MO-MILLER MO-
742 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 815 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF IBERIA...OR 15 MILES EAST OF
OSAGE BEACH...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE IBERIA AND SAINT ELIZABETH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3833 9219 3830 9218 3829 9194 3828 9190
      3801 9223 3802 9229 3820 9250 3834 9227
      3833 9223 3834 9222 3834 9220
TIME...MOT...LOC 0042Z 231DEG 18KT 3816 9234

DSA
Local storm report, Jun 12, 9:35 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      6 WSW BAXTER SPRINGS    37.00N 94.83W
06/12/2015                   CHEROKEE           KS   LAW ENFORCEMENT

            US 69 AND GROVE ROAD FLOODED AND REMAINS CLOSED.

&&

DSA
Local storm report, Jun 12, 10:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 NW ARMA               37.55N 94.71W
06/12/2015                   CRAWFORD           KS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS 650 AVENUE NEAR ARMA

0420 PM     FLASH FLOOD      MCCUNE                  37.35N 95.02W
06/12/2015                   CRAWFORD           KS   EMERGENCY MNGR

            K126 HIGHWAY UNDER WATER JUST NORTH OF MCCUNE

0445 PM     TSTM WND DMG     SHELDON                 37.66N 94.29W
06/12/2015                   VERNON             MO   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN IN SHELDON

0505 PM     TSTM WND DMG     5 WNW COLLINS           37.92N 93.71W
06/12/2015                   ST. CLAIR          MO   COCORAHS

            LARGE TREE FELL ACROSS ROADWAY. NUMEROUS BRANCHES ALSO
            DOWN.

0545 PM     TSTM WND DMG     2 NW WHEATLAND          37.97N 93.43W
06/12/2015                   HICKORY            MO   LAW ENFORCEMENT

            NUMEROUS LIMBS DOWN AROUND THE WHEATLAND AREA

0600 PM     TSTM WND DMG     2 NNW CROSS TIMBERS     38.05N 93.24W
06/12/2015                   HICKORY            MO   LAW ENFORCEMENT

            TREES DOWN ON US 65 HIGHWAY NORTH OF CROSS TIMBERS

0645 PM     TSTM WND DMG     2 SE GRAVOIS MILLS      38.29N 92.80W
06/12/2015                   MORGAN             MO   BROADCAST MEDIA

            TREE DOWN OVER AN OUTBUILDING

0650 PM     FLASH FLOOD      BAXTER SPRINGS          37.02N 94.74W
06/12/2015                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 69 NEAR BAXTER SPRINGS HAD WATER OVER THE
            ROADWAY. LOW WATER CROSSINGS THROUGHOUT THE COUNTY WERE
            ALSO FLOODED.

0655 PM     TSTM WND DMG     ROCKY MOUNT             38.27N 92.72W
06/12/2015                   MORGAN             MO   911 CALL CENTER

            TREES AND POWER LINES DOWN

0930 PM     FLASH FLOOD      6 WSW BAXTER SPRINGS    37.00N 94.83W
06/12/2015                   CHEROKEE           KS   LAW ENFORCEMENT

            US 69 AND GROVE ROAD FLOODED AND REMAINS CLOSED.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:57 PM CDTAreal Flood WarningSGFCherokee, Crawford12 hr
Jun 13, 2:37 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford6 hr
Jun 13, 8:57 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.